Florida, 2017

Damaging Winds in Florida, May 24, 2017

May 24, 2017 · NWS MLB · 6 events in 4 counties and zones

A large upper trough and unusually strong jet stream aided in the development of a semi-discrete squall line which moved across east central Florida during the afternoon and evening of May 24. Several thunderstorms along the main line became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A large upper trough and unusually strong jet stream aided in the development of a semi-discrete squall line which moved across east central Florida during the afternoon and evening of May 24. Several thunderstorms along the main line became severe. Reports of downed trees in the Orlando area and severe wind gusts at Cape Canaveral were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 24, 8:31 AM EST, 5 hours 19 minutes earlier.

Area forecast discussion, May 24, 8:31 AM EST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
931 AM EDT Wed May 24 2017

.DISCUSSION...

...ENHANCED RISK FOR SEVERE STORMS THIS AFTERNOON AND EVENING...

...Tornado Watch 261 Remains in Effect until 3 PM EDT This Afternoon
for Volusia and Lake Counties...

Current-Tonight...Morning 10Z KXMR sounding shows a PWAT of 1.73
inches and 700/500mb temperatures of +7.0C/-9.1C respectively. 915
MHZ Cape wind profilers show deep southwesterly flow just above the
surface averaging 20 to 30 knots. Morning convection across north-
central FL has remained just north of Lake/Volusia counties thus far
this morning. Local model runs (HRRR/WRFARW2) continue to suggest
additional convective development later this morning and early
afternoon across the I-4 corridor with this activity expanding
southward toward the Space/Treasure coasts later this afternoon into
the evening.

The Storms Prediction Center has recently upgraded most of ECFL,
central Okeechobee County to southern Indian River County northward,
for an Enhanced Threat for severe weather today/tonight. Elsewhere,
the Slight Risk remains. Still feel the greatest storm threat
(strong/severe) will be later this afternoon and this evening.
Activity should move from WCFL eastward across our northern counties
and slide further southward by this evening. Threats will include
frequent lightning, heavy downpours with local ponding of water on
roadways, hail, potentially damaging straight-line winds, and/or an
isolated tornado or two. The present watch box could get expanded
further south later today/tonight. All of this expected shower/storm
activity will be aided by a large upper trough over the Deep South,
greater than normal jet stream energy this far south/this time of
year, increased moisture, surface heating and a weak cool frontal
boundary just north of the area. Storm motion will be from the
southwest toward the northeast at over 40 mph. Multiple rounds of
convection this afternoon/evening could bring beneficial rainfall on
average of 1 to 2 inches across ECFL with some locally higher
amounts possible by the time this system clears all of ECFL by
tomorrow afternoon.

Depending on clouds/precipitation, our highs should manage L80s
north of I-4 with M-U80s southward and potentially L90s generally
south of KMLB if enough surface heating occurs. The airmass remains
saturated with soppy dewpoint values well into the 70s areawide.
SSW/SW winds will be breezy with frequent higher gusts, hence a Lake
Wind Advisory remains in effect until 8pm this evening.

Activity should wind down southward late overnight and towards
sunrise Thu morning, though lingering convection northward will
still be possible. The greatest severe threat should diminish by
around midnight (south). Overnight lows remain mild and generally in
the U60s to around 70 degrees over the interior/Volusia coast with
L70s typically along the Space/Treasure coasts.

&&

.AVIATION...Gusty SSW/SW winds areawide today. Increasing convective
threat later this afternoon/evening with organized strong/severe
storms possible. Breezy/gusty winds to continue this
evening/overnight as the pgrad remains tight. IFR CIGs/VSBYs likely
later today, especially in assoc with developing widespread
convection.

&&

.MARINE...Today-Tonight...

...Tornado Watch 261 Remains in Effect for Near Shore Volusia County
Marine Leg until 3PM EDT This Afternoon...

Hazardous boating conditions as breezy/gusty SSW/SW winds increase
ahead of a vigorous upper disturbance. Offshore winds will build
seas 3-4 ft near shore and 4-6 ft offshore, though winds/seas
expected higher invof later forecast widespread strong convection
across the area for this afternoon/tonight. Winds will help generate
rough, short period waves. Aft sunset, seas could build to 7 ft well
offshore. Threats from later convection include heavy downpours,
frequent cloud to water lightning, strong wind gusts in excess of
35kts, hail, and/or waterspouts.

&&

.FIRE WEATHER...Today...Breezy/gusty SWRLY winds continue on this
day, though rain chances will increase through the day/evening.
Widespread rainfall is expected over this 24 hour period. Some
storms could be strong to severe. Heavy downpours, frequent
lightning, hail, and very strong wind gusts are all in play, as well
as an isolated tornado or two possible.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 8 PM EDT this evening for Coastal
     Volusia County-Indian River-Inland Volusia County-Martin-
     Northern Brevard County-Northern Lake County-Okeechobee-
     Orange-Osceola-Seminole-Southern Brevard County-Southern
     Lake County-St. Lucie.

AM...Small Craft Advisory for winds until 4 PM EDT Thursday for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard
     County Line to Sebastian Inlet 0-20 nm.

     Small Craft Advisory for winds until 10 PM EDT this evening for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
     County Line to Sebastian Inlet 20-60 nm.

     Small Craft Advisory from 10 PM this evening to 4 PM EDT
     Thursday for Flagler Beach to Volusia-Brevard County Line
     20-60 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-
     Brevard County Line to Sebastian Inlet 20-60 nm.

&&

Sedlock/Cristaldi
Hazardous weather outlook, May 24, 6:45 AM EST, 7 hours 5 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
745 AM EDT Wed May 24 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-250300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-Sebastian
Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-Brevard
County Line 20-60 nm-Volusia-Brevard County Line to Sebastian Inlet
20-60 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia
County-Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia
County-Southern Lake County-Northern Brevard County-
745 AM EDT Wed May 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...Tornado Watch 261 in effect until 3 pm EDT this afternoon for
Volusia and Lake counties...

.THUNDERSTORM IMPACT...
Brisk south to southwest winds will pull deep moisture into
central Florida as a late season cold front works its way through
the Deep South. Sufficient moisture will exist for numerous showers
and scattered thunderstorms into this afternoon and evening. The
greatest coverage should be from metro Orlando and Cape Canaveral
northward to the Ocala Forest and Lake George today, then will shift
into the Treasure Coast and Lake Okeechobee area tonight. Some
thunderstorms could become severe with wind gusts of 58 mph or
greater. Small hail, frequent lightning, and an isolated tornado or
two will be possible.

Strong winds aloft will push any storm to the northeast at 35 to 40
mph. Due to this rapid motion, residents should move indoors and not
wait for thunder if skies darken to the west and southwest.

.HIGH WIND IMPACT...
Brisk south to southwest winds will prevail over central Florida
today with sustained winds around 20 mph with gusts up to 30 mph.
This will result in very rough conditions over inland lakes and
the Intracoastal Waterway. Small craft will be especially prone to
swamping. A Lake Wind Advisory is in effect through 8 PM this
evening.

.MARINE THUNDERSTORM GUST IMPACT...
Numerous showers and scattered thunderstorms will move northeast
at around 35 knots, especially northward from Orlando and Cape
Canaveral and the adjacent Atlantic waters. Due to this rapid
motion, any thunderstorms that develop will be capable of
generating wind gusts in excess of 35 knots.

Inland lakes are not immune from the effects of strong storms and
hazardous boating conditions can quickly develop over lakes with
gusty winds and frequent lightning. Be prepared to see safe harbor
well before a storm approaches your area.

.WATERSPOUT IMPACT...
Thunderstorms moving offshore, especially this afternoon and
evening, will be capable of producing brief waterspouts over the
Intracoastal Waterway and the local Atlantic. Any boaters
venturing out today are urged to keep a close eye on the weather for
storms approaching from the southwest. A tornado watch is in effect
until 3 pm for the near shore Volusia marine leg.

.WIND AND SEA IMPACT...
A fresh to strong south-southwest breeze will prevail over the
local Atlantic through daybreak Thursday. While the offshore
component will limit the potential for high seas through this
evening, they also will generate very rough, short period wind
waves between 3 and 4 feet nearshore and 4 to 6 feet offshore...
dominant periods 6 seconds or less. A Small Craft Advisory is in
effect through 4 PM Thursday.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Shower and thunderstorm chances will continue into Thursday as the
approaching front pushes into south Florida. Hazardous boating
conditions will continue as fresh to strong southwesterly winds
continue through Thursday morning, diminishing to a moderate to
fresh breeze Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Bragaw/Sedlock

In the hours before

Local storm report, May 24, 12:30 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
130 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     TSTM WND GST     SANFORD AIRPORT         28.78N 81.24W
05/24/2017  M56 MPH          SEMINOLE           FL   ASOS

&&

PG
Local storm report, May 24, 12:33 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
133 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     NON-TSTM WND GST 5 NW BAY LAKE           28.44N 81.63W
05/24/2017  M42 MPH          ORANGE             FL   MESONET

            WEATHERFLOW SITE IN REEDY LAKE - JUST NORTHWEST OF DISNEY
            - MEASURED SUSTAINED WIND GUST OF 36 KNOTS

&&

KR
Special weather statement, May 24, 12:36 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
136 PM EDT WED MAY 24 2017

FLZ041-044>046-141-144-147-241900-
Northern Lake County FL-Northern Brevard County FL-
Inland Volusia County FL-Orange FL-Seminole FL-
Coastal Volusia County FL-Southern Lake County FL-
136 PM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...LAKE...NORTHWESTERN
ORANGE AND VOLUSIA COUNTIES UNTIL 300 PM EDT...

At 135 PM EDT, Doppler radar was tracking showers and thunderstorms
moving northeast at 50 MPH over the Advisory area. Brief but intense
wind gusts of 40 to 50 mph have been occurring with these fast
moving showers and brief storms, and will continue to do so.

Locations impacted include... Orlando, Deltona, Daytona Beach, Port
Orange and Sanford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near any inland lakes in the Advisory area, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

A tornado watch remains in effect until 300 PM EDT for Lake and
Volusia Counties, and an additional watch farther south is very
likely in the near future.

LAT...LON 2943 8107 2912 8092 2869 8091 2835 8196
      2836 8196 2896 8195 2896 8166 2928 8164
      2932 8168 2940 8142 2926 8142 2927 8115
      2941 8116
TIME...MOT...LOC 1734Z 240DEG 49KT 2882 8177

Cristaldi
Local storm report, May 24, 12:44 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
144 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TSTM WND GST     3 SE LAKE GRIFFIN       28.82N 81.81W
05/24/2017  M39 MPH          LAKE               FL   ASOS

            ASOS AT LEESBURG AIRPORT MEASURED PEAK WIND GUST OF 34
            KNOTS.

&&

KR
Special weather statement, May 24, 12:55 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Melbourne FL
155 PM EDT WED MAY 24 2017

FLZ045>047-053-054-058-144-147-241900-
Southern Brevard County FL-Okeechobee FL-Osceola FL-
Northern Brevard County FL-Orange FL-Seminole FL-Indian River FL-
Southern Lake County FL-
155 PM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN AND EASTERN ORANGE...
OSCEOLA...BREVARD AND NORTHWESTERN INDIAN RIVER AND OKEECHOBEE
COUNTIES UNTIL 300 PM EDT...

At 154 PM EDT, Doppler radar was tracking numerous showers and
thunderstorms moving northeast at 50 MPH over the Advisory area.
Brief but intense wind gusts of 40 to 50 mph have been occurring
with these fast moving showers and brief storms, and will continue
to do so.

Locations impacted include...
Orlando, Palm Bay, Melbourne, Kissimmee and Titusville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near any of the numerous inland lakes, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 2866 8101 2861 8097 2868 8096 2878 8067
      2846 8049 2832 8057 2792 8044 2750 8120
      2771 8115 2804 8146 2806 8146 2801 8138
      2808 8135 2809 8145 2814 8152 2826 8156
      2826 8166 2835 8166 2835 8195
TIME...MOT...LOC 1752Z 223DEG 39KT 2838 8110

Cristaldi
Local storm report, May 24, 1:33 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
233 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     MARINE TSTM WIND 3 S INDIALANTIC         28.05N 80.56W
05/24/2017  M45.00 MPH       AMZ552             FL   MESONET

            MESONET SITE WU28 REPORTED WIND GUST OF 39 KT FROM THE
            SOUTH-SOUTHWEST.

0210 PM     MARINE TSTM WIND 8 SSE PLAYALINDA BEACH  28.54N 80.57W
05/24/2017  M39.00 MPH       BREVARD            FL   OTHER FEDERAL

            USAF WIND TOWER 0108 MEASURED PEAK WIND GUST OF 34 KT
            FROM THE SOUTHWEST.

0210 PM     MARINE TSTM WIND 4 NNE PORT SAINT JOHN   28.53N 80.77W
05/24/2017  M41.00 MPH       BREVARD            FL   OTHER FEDERAL

            USAF WIND TOWER 1007 MEASURED PEAK WIND GUST OF 36 KT
            FROM SOUTHWEST.

0221 PM     TSTM WND GST     2 W AZALEA PARK         28.55N 81.33W
05/24/2017  M39.00 MPH       ORANGE             FL   ASOS

            ASOS AT ORLANDO EXECUTIVE AIRPORT MEASURED PEAK WIND GUST
            OF 34 KT FROM THE SOUTHWEST.

&&

KR

The radar

The Melbourne radar (KMLB), 102 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
May 24, 1:50 PM EST
Where
Orange County, 3.33 mi WNW of Forest City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
28.690, -81.470

A small but strong thunderstorm with estimated wind speeds near 60 mph affected Apopka. Sporadic wind damage continued through Wekiwa Springs State Park and Altamonte Springs as the storm moved rapidly east, affecting about a 2-mile long area over a 10 minute period. Damage consisted of a snapped tree that fell on a car, a downed tree at a residence with fence damage and some downed trees at the state park.

Thunderstorm Wind, Orange

When
May 24, 2:43 PM EST
Where
Orange County, 1.4 mi WNW of Orlovista
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
28.540, -81.490

A severe thunderstorm with estimated wind speeds near 60 mph impacted the northwestern suburbs of Orlando causing sporadic reports of wind damage. A large tree branch blocked a residential road off Old Winter Garden Road just south of the State Road 408 and Florida Turnpike. About 10 minutes later, another report of downed large tree branches onto two vehicles was received from Altamonte Springs.

Thunderstorm Wind, Orange

When
May 24, 2:45 PM EST
Where
Orange County, 2.51 mi WSW of Holden Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
28.506, -81.418

A severe thunderstorm moved over downtown Orlando and continued northeast across the eastern Orlando suburbs with estimated wind speeds near 60 mph. A sign at a Race Trac gas station on John Young Parkway and Interstate 4 was blown-out and a large tree branch fell onto an empty vehicle on Concord Street in Downtown Orlando. Several minutes later, downed trees were reported at a residence in Winter Park.

Thunderstorm Wind, Seminole

When
May 24, 3:10 PM EST
Where
Seminole County, 0.91 mi SW of Oviedo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
28.662, -81.212

A severe thunderstorm moved northeast from the Orlando area and toppled a large tree in the front yard of a home in Oviedo. Photos of the damage suggested winds near 60 mph.

Thunderstorm Wind, Brevard

When
May 24, 3:40 PM EST
Where
Brevard County, Shiloh
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.780, -80.800

US Air Force wind tower 0421 measured a peak wind gust of 59 mph from the west as a severe storm affected the barrier island east of Scottsmoor.

Thunderstorm Wind, Okeechobee

When
May 24, 3:45 PM EST
Where
Okeechobee County, 1.3 mi WSW of Sherman
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
27.215, -80.790

A large rotten oak tree fell on a mobile home near Okeechobee City as a thunderstorm passed over the area with estimated wind gusts estimated near 40 mph. The fallen tree caused damage to the kitchen and bedroom areas of the mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693858, 693932, 693933, 695089, 693831, 693837.